An older client receiving gentamicin develops rising creatinine, decreased urine output, tinnitus, vertigo, and an unsteady gait. Which action should the nurse take?
1Give the next dose early and increase oral fluids before reviewing renal function.
2Treat the vertigo with a sedative and continue gentamicin at the current dose.
3Encourage independent ambulation and reassess hearing after the antibiotic course.
4Hold gentamicin, notify the prescriber, institute fall precautions, and obtain toxicity evaluation.✓ Correct answer
Explanation
Rising creatinine and oliguria indicate possible gentamicin nephrotoxicity, while tinnitus, vertigo, and gait instability indicate auditory or vestibular toxicity. The nurse should hold the drug, notify the prescriber promptly, protect the client from falls, and anticipate renal testing, drug concentrations, and hearing or balance evaluation. Additional gentamicin, symptom masking, and delayed reassessment can worsen potentially irreversible ototoxicity and kidney injury.
Clinical reasoning Gentamicin accumulates when renal clearance falls. Aminoglycosides can injure both the kidney and the vestibular or cochlear branches of cranial nerve VIII.
Decision rule New renal dysfunction or tinnitus, vertigo, or hearing change during gentamicin therapy requires the dose to be held and the prescriber to reassess exposure urgently.
Aminoglycoside nephrotoxicity — Kidney injury associated with aminoglycoside exposure, reflected by rising creatinine, oliguria, or abnormal urinalysis.
Aminoglycoside ototoxicity — Potentially irreversible cochlear or vestibular injury causing tinnitus, hearing loss, vertigo, or balance disturbance.